Tornadoes · United States · Kansas · 2014

EF1 tornado, Milberger, Kansas, August 28, 2014

This EF1 tornado ran 2.0 miles across Russell County on August 28, 2014, touching down at 6:30 PM CDT and reaching 220 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
August 28, 2014
Touchdown
6:30 PM CDT (23:30 UTC)
Lifted
6:32 PM CDT (23:32 UTC)
On the ground
2 minutes
Path length
2.0 miles (3.2 km)
Path width
220 yards (201 m)
Deaths
0
Injuries
0
County
Russell County
Touchdown point
38.720, -98.920
Lift-off point
38.740, -98.894
Record number
1408281730-01

What the Weather Service recorded

A brief rope tornado was strong enough to flip tractors and break windows in Milberger.

A brief rope tornado flipped tractors and broke windows in Milberger. The sizes and number of tractors were not reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
23:49 UTC00:30 UTCSevere Thunderstorm WarningICT
00:03 UTC08:00 UTCFlood WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:36 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Aug 28, 3:13 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 28, 3:13 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT THU AUG 28 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 310 PM CDT THU AUG 28 2014

FORECAST CHALLENGES FOCUS AROUND PRECIPITATION CHANCES THROUGH
FRIDAY EVENING...AND AGAIN SUNDAY EVENING THROUGH EARLY NEXT WEEK.

MID-AFTERNOON ANALYSIS INDICATES A NARROW CORRIDOR OF
LIGHT/MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS EXTENDING
FROM WESTERN OKLAHOMA...NORTHEAST INTO SOUTH-CENTRAL AND NORTHEAST
KANSAS. THINKING THIS ACTIVITY WILL CONTINUE TO SLOWLY ADVANCE
EAST INTO THE FLINT HILLS CORRIDOR THIS EVENING. FURTHER WEST...A
SURFACE TROUGH EXTENDS FROM NORTHWEST TX...NORTHEAST THROUGH
WESTERN OK AND INTO SOUTH-CENTRAL TO CENTRAL KS. GIVEN LARGE SCALE
ASCENT ASSOCIATED WITH POTENT SHORTWAVE TROUGH APPROACHING FROM
THE WEST...THINKING SCATTERED THUNDERSTORMS WILL GRADUALLY FORM IN
THE VICINITY OF THIS SURFACE TROUGH THIS AFTERNOON. DESPITE DENSE
CLOUD SHIELD ACROSS CENTRAL/SOUTH-CENTRAL KS...THINKING MODERATE-
STRONG INSTABILITY WILL FORM OVER WESTERN PORTIONS OF THE AREA
WHERE SUN HAS BEEN MORE PREVALENT. COUPLED WITH WEAK/MODEST DEEP
LAYER SHEAR...A FEW STRONG TO MARGINALLY SEVERE STORMS ARE
POSSIBLE WEST OF I-135 THROUGH THIS EVENING. ACTIVITY SHOULD TEND
TO EXPAND IN COVERAGE AS THE EVENING PROGRESSES...SHIFTING EAST
INTO EASTERN/SOUTHEAST KS OVERNIGHT...ALTHOUGH STRONG/MARGINALLY
SEVERE THREAT WILL WANE BY LATER THIS EVENING.

SHOWER/THUNDERSTORM THREAT WILL SHIFT INTO PRIMARILY SOUTHEAST KS
FOR FRIDAY...WITH A FEW STRONG STORMS POSSIBLE DURING THE
AFTERNOON/EVENING. THE FRONT IS EXPECTED TO STALL AND NEARLY WASH
OUT OVER SOUTHEAST KS SATURDAY...AS SUBTLE SHORTWAVE ENERGY
APPROACHES FROM THE WEST. CONSEQUENTLY...CANNOT RULE OUT A FEW
AFTERNOON/EVENING THUNDERSTORMS OVER SOUTHEAST KS SATURDAY...BUT
ACTIVITY SHOULD BE FAIRLY ISOLATED.

ADK

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 310 PM CDT THU AUG 28 2014

ATTENTION THEN TURNS TO SEVERE WEATHER POTENTIAL SUNDAY LATE
AFTERNOON-EVENING...AS FAST MOVING SHORTWAVE TROUGH APPROACHES
FROM THE WEST...ALONG WITH AN ASSOCIATED COLD FRONT FROM THE
NORTHWEST. GFS AND ECMWF ARE IN GOOD AGREEMENT SURROUNDING THIS
PERIOD...FORECASTING STRONG INSTABILITY ALONG WITH 40-50 KTS OF
DEEP LAYER SHEAR. IF THIS COMES TO FRUITION...SEVERE THUNDERSTORMS
ARE A GOOD BET OVER PRIMARILY THE NORTHERN HALF OF KS LATE SUNDAY
AFTERNOON-EVENING. WILL CONTINUE TO MONITOR.

MEDIUM RANGE GUIDANCE STALLS THE FRONT OVER SOUTHERN KS EARLY TO
MID WEEK...WHICH MAY ALLOW FOR CONTINUED MODEST THUNDERSTORM
CHANCES THROUGH TUESDAY NIGHT/WEDNESDAY.

ADK

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1138 AM CDT THU AUG 28 2014

NARROW CORRIDOR OF ONGOING CONVECTION ACROSS SOUTH CENTRAL KS MAY
IMPACT ICT AND POSSIBLY HUT INTO MID AFTERNOON WITH BRIEF
DOWNPOURS AND SOME LIGHTNING. OTHER SCATTERED THUNDERSTORMS SHOULD
DEVELOP MID-LATE AFTERNOON ACROSS WESTERN/CENTRAL KS AS
INSTABILITY INCREASES AHEAD OF THE APPROACHING...SLOW-MOVING UPPER
TROUGH TO THE WEST. AN INCREASE IN CONVECTION COVERAGE IS EXPECTED
TONIGHT AS THIS ACTIVITY WORKS EASTWARD ACROSS THE AREA...AIDED BY
MOISTURE TRANSPORT AND UPPER LEVEL DIVERGENCE. AGAIN...GUSTY
WINDS/DOWNPOURS/LIGHTNING WILL BE THE MAIN THREATS. CNU TERMINAL
MAY NOT SEE ANY STORM ACTIVITY UNTIL THE EARLY MORNING HOURS
FRIDAY.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  87  66  91 /  60  50  30  10
HUTCHINSON      67  88  63  92 /  60  40  20   0
NEWTON          68  86  64  91 /  60  50  30  10
ELDORADO        69  85  66  91 /  60  50  40  10
WINFIELD-KWLD   70  87  67  91 /  60  50  40  10
RUSSELL         65  87  62  90 /  60  30  10   0
GREAT BEND      65  87  63  91 /  60  30  10   0
SALINA          68  87  65  91 /  60  40  20  10
MCPHERSON       67  88  64  91 /  60  40  20  10
COFFEYVILLE     71  86  68  91 /  60  60  50  20
CHANUTE         70  85  67  90 /  60  60  50  20
IOLA            69  84  67  90 /  60  60  50  20
PARSONS-KPPF    70  85  67  90 /  60  60  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 28, 3:40 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT THU AUG 28 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
340 PM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE
GENERALLY WEST OF INTERSTATE 135 LATE THIS AFTERNOON AND THIS
EVENING. WINDS OF 50 TO 60 MPH...SMALL HAIL AND LOCALLY HEAVY
RAIN MAY ACCOMPANY THE STRONGEST ACTIVITY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL GRADUALLY SHIFT EAST OF THE KANSAS
TURNPIKE CORRIDOR ON FRIDAY AND FRIDAY NIGHT. A FEW STRONG TO
MARGINALLY SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

A FEW ISOLATED STRONG TO MARGINALLY SEVERE STORMS CANNOT BE RULED
OUT SATURDAY AFTERNOON AND EVENING OVER SOUTHEAST KANSAS...WITH A
FEW WEAKER SHOWERS AND THUNDERSTORMS POSSIBLE WEST OF INTERSTATE
135 LATE SATURDAY NIGHT.

THUNDERSTORM CHANCES SHOULD INCREASE LATE SUNDAY AFTERNOON AND
EVENING OVER GENERALLY THE NORTHERN HALF OF KANSAS...AS A COLD
FRONT APPROACHES FROM THE NORTHWEST. AT THIS TIME SEVERE WEATHER
IS POSSIBLE OVER MAINLY THE NORTHERN HALF OF KANSAS. THUNDERSTORM
CHANCES MAY LINGER ACROSS THE REGION MONDAY THROUGH MID-WEEK...AS
THE COLD FRONT STALLS OVER SOUTHERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BDK/ADK

In the hours before

Special weather statement, Aug 28, 6:14 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT THU AUG 28 2014

KSZ032-282345-
RUSSELL-
614 PM CDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF RUSSELL...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...BUNKER HILL AND RUSSELL AIRPORT.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BESIDES LOCALLY GUSTY WINDS...THIS STORM MAY ALSO PRODUCE BRIEF
FUNNEL CLOUDS. THESE FUNNEL CLOUDS SHOULD REMAIN ABOVE THE GROUND.

&&

LAT...LON 3902 9885 3892 9850 3869 9878 3871 9900
TIME...MOT...LOC 2314Z 223DEG 17KT 3879 9881

LAWSON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

11.5 hours before the tornado, 138 km from the path. August 28, 2014.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 434 joules per kilogram, CIN -191, lifted condensation level 1295 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 212 square meters per square second, 0 to 6 km bulk shear 35 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-191 J/kg
Surface CAPE
443 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

0.5 hours after it, 138 km from the path. August 29, 2014.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 992 joules per kilogram, CIN -66, lifted condensation level 1459 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2014-08-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -13 square meters per square second, 0 to 6 km bulk shear 39 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-66 J/kg
Surface CAPE
1781 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4
0-3 km lapse rate
7.9 K/km

Open this sounding in Storm Lab

The surface observations

Russell (RSL), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:53 UTC8367160° 14 kt211010.5
22:53 UTC7870150° 14 kt221010.2VCTS +RA
23:04 UTC7769160° 16 kt1009.8-TSRA
23:08 UTC7670160° 11 kt201010.2+TSRA
23:19 UTC7770170° 14 kt221010.2-TSRA
23:50 UTC71.664.4110° 36 kt471010.5+TSRA
23:53 UTC6863120° 21 kt471010.5+TSRA
00:02 UTC6962120° 20 kt301010.5-TSRA
00:10 UTC6962110° 8 kt261010.5TS
00:53 UTC7566130° 18 kt231010.8TS
01:05 UTC7366130° 13 kt1010.8
01:16 UTC7366140° 7 kt1010.8VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the touchdown began at 23:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:30 UTCTORNADO6 Ene NatomaOsborne, KSBRIEF TORNADO REPORTED BY LAW ENFORCEMENT IN OPEN COUNTRY. NO DAMAGE REPORTED AT THIS TIME.
23:30 UTCTORNADOMilbergerRussell, KSBRIEF ROPE TORNADO FLIPPED TRACTORS AND BROKE WINDOWS IN MILBERGER

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of August 28, 2014

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 285:30 PM CDTEF0Osborne, KS0.125
August 286:44 PM CDTEF0Yankton, SD3.750

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.